Alert archive / West Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2017, 11:06 AM EDT for Kanawha County, West Virginia. It was in force for 114 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 11:06 AM EDT (15:06 UTC)
- Expired
- Jun 16, 2017, 1:00 PM EDT
- In force
- 114 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 23 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 11:16 AM EDT | FLASH FLOOD | Ssw Charleston, WV | HIGH WATER REPORTED ALONG RUFFNER ROAD |
| Jun 16, 11:21 AM EDT | HEAVY RAIN 2.22 | 3 Ne Charleston, WV | ASOS AT CHARLESTON AIRPORT MEASURED 2.22 INCHES OF RAIN IN THE LAST 3 HOURS |
| Jun 16, 11:30 AM EDT | FLASH FLOOD | 1 Se Charleston, WV | HEAVY RUNOFF BUCKLED THE FOUNDATION OF A GARAGE... CAUSING THE STRUCTURE TO COLLAPSE AND A GAS LEAK. 1500 BLOCK OF CALLIE RD. OFF ROUNDHILL RD. |
| Jun 16, 12:00 PM EDT | HEAVY RAIN 2.75 | 2 Se Charleston, WV | 2.75 INCHES MEASURED SINCE 8 AM BY FORMER NWS EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS51 KRLX 161506
FFWRLX
WVC039-161700-
/O.NEW.KRLX.FF.W.0024.170616T1506Z-170616T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1106 AM EDT FRI JUN 16 2017
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northeastern Kanawha County in central West Virginia...
* Until 100 PM EDT
* At 1106 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Charleston, South Charleston, Dunbar, Clendenin, Pinch, Coal Fork
and Elkview.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3838 8174 3855 8145 3854 8134 3844 8127
3836 8125 3825 8166
$$
211 follow-up statement
013
WGUS71 KRLX 161651
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1251 PM EDT FRI JUN 16 2017
WVC039-161700-
/O.EXP.KRLX.FF.W.0024.000000T0000Z-170616T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
1251 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN KANAWHA COUNTY WILL
EXPIRE AT 100 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3838 8174 3855 8145 3854 8134 3844 8127
3836 8125 3825 8166
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:58 AM EDT, 8 minutes earlier.
Area forecast discussion, Jun 16, 10:58 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1058 AM EDT Fri Jun 16 2017 .SYNOPSIS... Convective environment persists today with more downpours. Brief high pressure Saturday before another cold front brings rounds of showers and storms Sunday into Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 1050 AM Friday... Increased sky cover forecast based on satellite trends. Updated PoPs based on radar. Rest of the forecast unchanged. As of 238 AM Friday... Models showing unstable air remains over the area today. Best instability will be in the east as some drier mid level air encroaches into the far western counties. High temperatures remain tricky due to the convection. Based on temperatures on Thursday, will go toward the warmer side of MOS guidance for this afternoon. The drier mid level air gradually pushes eastward overnight and should gradually shut down chances of showers in the western and central counties. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 245 AM Friday... It looks as though there will be enough moisture lingering on Saturday across the eastern half of the CWA for afternoon showers/storms. This is especially true for the mountains where southeast low level flow will contribute to orographic lift enhancement. Elsewhere it will be hot and muggy across the area. The coverage of showers/storms will increase considerably Sunday as an amplifying trof approaches the region. The associated cold front will weaken and slow down as it moves into the area Sunday night...waiting for upper trof axis to finally clear things out late Monday. The result will be showers/storms continuing Sunday night into the first half of Monday, possibly enhanced by a surface wave. Given how juicy and unstable the airmass is, flash flooding may become more of a concern, especially by Sunday night. We will continue a mention in the HWO. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 305 AM Friday... High pressure will build into the region by Tuesday resulting in dry weather with near normal temperatures and lower humidity. A fast moving system within the trof may bring some diurnally enhanced showers/storms later on Wednesday. A warm front looks to develop Wednesday night into early Thursday, keeping the threat of showers/storms going, especially across southeast Ohio. Temps as well as humidity will increase once again by Thursday. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... As of 605 AM Friday... A variety of conditions out there, IFR under thunderstorms/showers. Updated TAFs to better reflect todays trends which should be largely VFR. Potential for fog tonight as mid level dry air moves in and low level moisture radiates well though clouds could be an issue. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY... FORECAST CONFIDENCE: Low to moderate. ALTERNATE SCENARIOS: How much clearing overnight will determine fog development. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY M M M M H H H H H H H M HTS CONSISTENCY L M M M H H H H H H H M BKW CONSISTENCY H M M M M H H H H H H M EKN CONSISTENCY H M M H H H H H H H H L PKB CONSISTENCY H M M H H H H H H H H M CKB CONSISTENCY L H M M H H H H H H H M AFTER 12Z SATURDAY... Patchy dense fog possible early Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JW/30 NEAR TERM...RPY/JW SHORT TERM...30 LONG TERM...30 AVIATION...RPY/JW
Hazardous weather outlook, Jun 16, 2:50 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 250 AM EDT Fri Jun 16 2017 KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034- 039-040-515>526-170700- Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 250 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Slow movement of storms with abundant moisture may bring localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A couple of frontal systems and abundant moisture will enhance flooding potential, mostly likely Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-083-084-170700- Perry-Morgan-Athens-Jackson OH-Vinton- 250 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A couple of frontal systems and abundant moisture will enhance flooding potential, mostly likely Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 10:42 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1042 AM EDT FRI JUN 16 2017
WVZ015-016-018-027-161530-
Calhoun-Clay-Roane-Kanawha-
1042 AM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN...CENTRAL
KANAWHA...SOUTHEASTERN ROANE AND CLAY COUNTIES...
At 1039 AM EDT, a strong thunderstorm was located over Charleston,
moving northeast at 55 mph.
Locations impacted include...
Charleston, Clay, South Charleston, Dunbar, Chesapeake, Marmet,
Belle, Clendenin, Cedar Grove, Pinch, Glen, Coal Fork, Elkview, Big
Otter, Wallback, Amma, Harrison, Nebo, Procious and Indore.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 43.
Interstate 77 in West Virginia between mile markers 96 and 108.
Interstate 64 in West Virginia between mile markers 53 and 57.
West Virginia Turnpike between mile markers 87 and 95.
Route 119 between mile markers 75 and 80.
Torrential rainfall is also occurring with this storm, with radar
estimates and automated rain gages reporting up to an inch or rain
falling in an hour. This may cause localized flooding. Do not drive
your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3857 8095 3841 8093 3828 8119 3819 8163
3835 8175 3877 8115
TIME...MOT...LOC 1439Z 240DEG 49KT 3836 8160
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:50 AM EDT | Areal Flood Warning | RLX | Braxton, Lewis, Upshur, Webster | 3 hr |
| Jun 16, 10:42 AM EDT | Special Weather Statement | RLX | Clay, Kanawha | 48 min |
| Jun 16, 11:52 AM EDT | Special Weather Statement | RLX | Calhoun | 83 min |
| Jun 16, 1:03 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Wirt, Wood | 57 min |
| Jun 16, 1:11 PM EDT | Special Weather Statement | RLX | Pocahontas | 94 min |
| Jun 16, 1:24 PM EDT | Special Weather Statement | RLX | Webster | 96 min |
Nearby
Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.